Thunderstorm Wind, Morris
- When
- August 11, 1:00 PM EST
- Where
- Morris County, Madison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -74.417
A severe thunderstorm knocked down trees and wires in Madison Borough. Severe thunderstorms caused about 700 homes and businesses to lose power because of downed trees and wires during the afternoon of the 11th in Morris County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down trees and wires in Madison Borough. Severe thunderstorms caused about 700 homes and businesses to lose power because of downed trees and wires during the afternoon of the 11th in Morris County. All power was restored by the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 9:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EDT WED AUG 11 2004
...UPDATE...
HAVE MADE SOME MINOR CHANGES TO THE ZONES MAINLY TO REMOVAL TEMPORAL
WORDING. OTHERWISE...WITH A BUSY DAY POSSIBLY IN STORE AND THE
CURRENT FORECAST IN GOOD SHAPE...WILL WAIT TO SEE LATEST MODEL DATA
BEFORE DETERMINING IF OTHER CHANGES ARE NECESSARY. MADE GENERALLY
MINOR CHANGES TO THE MARINE AS WELL.
LSN
400 AM EDT WED AUG 11 2004 DISCUSSION
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
SHOWERS AND THUNDERSTORMS FORMED IN THE UNSTABLE AIRMASS ALONG AND
AHEAD OF THE SURFACE FRONT TUESDAY AFTERNOON AND NIGHT. THIS
ACTIVITY WAS EXITING STAGE NORTHEAST AT 330 AM, BUT MORE WILL
REDEVELOP AS WE ENTER ANOTHER DIURNAL CYCLE. WE WILL HAVE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NORTHWESTERN ZONES
CLIMBING TO LIKELY THIS AFTERNOON INTO EARLY TONIGHT, WITH CHANCE
POPS EVERYWHERE ELSE THIS AFTERNOON AND TONIGHT. SPC PLACES OUR AREA
IN A SLIGHT RISK AND A SEVERE WEATHER OUTLOOK SPSPHI WILL BE ISSUED
TO ADDRESS THIS. OTHERWISE THE FRONT STALLS AS ADVERTISED TONIGHT
AND THURSDAY, SO WE WILL HAVE HIGH CHANCE POPS UNTIL EARLY THURSDAY
NIGHT. SPC ALSO HAS US IN SLIGHT RISK FOR THURSDAY FOR THE SOUTHERN
HALF OF OUR AREA. THIS WILL BE MENTIONED IN THE HAZARDOUS WEATHER
OUTLOOK. IT SEEMS THAT WE WILL HAVE THE SEVERE WEATHER THREAT
COINCIDING WITH A LOCALIZED HEAVY RAIN EVENT FOR A PERIOD OR TWO AS
WE HOOK UP WITH A TROPICAL CONNECTION TO THE DEEP SOUTH. FROM NOW
THROUGH THURSDAY, WE LOOK TO SEGUE INTO A HEAVY RAIN EVENT AS A
CLIMATOLOGICALLY PRIME-TIME LATE SUMMER POTENTIAL FLOOD EVENT
MATERIALIZES, WITH PARALLEL LOW- AND UPPER-LEVEL FLOW WITH GOOD
DYNAMICS AND HIGH MOISTURE CONTENT. SEE THE HYDROLOGY SECTION BELOW
FOR A FEW MORE DETAILS.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
WE START OFF WITH THE HEAVY RAIN THREAT FRIDAY, BUT ANOTHER ROUND IS
POSSIBLE DEPENDING ON WHAT HAPPENS TO THE REMNANTS OF BONNIE LATER
SATURDAY INTO SUNDAY. WE WILL HAVE 50 POPS FOR NOW FOR SATURDAY
INTO SUNDAY, UP FROM DRY, SINCE CONFIDENCE IS NOT THAT HIGH THIS FAR
OUT IN TIME ON TIMING AND TRACK LATER FORECASTERS CAN ADJUST POPS
AS NECESSARY. WILL CONTINUE WITH SHOWER CHANCES INTO EARLY PART OF
THE WEEK, THEN DRY TUESDAY.
&&
.MARINE...
SMALL CRAFT UP THIS PACKAGE FOR SEAS AND INCREASING WINDS FROM LATE
MORNING ON ESPECIALLY CLOSER TO THE BEACH. SCA COULD BE UP FOR
SEVERAL DAYS ESP IF REMNANTS OF BONNIE AND LATER CHARLEY ARE IN THE
VICINITY OF THE COASTAL WATERS. ANY CANYON FISHERMAN MAY WANT TO
CHECK THE WEATHER REAL CLOSE BEFORE HEADING OUT FROM FRIDAY AND OVER
THE WEEKEND. WATER TEMPERATURES CONTINUE TO RUN HIGH. IN FACT FROM
JUNE 1-AUG 9TH CHALLENGING THE TOP SPOT FOR SSTS FOR THE SEASON
SINCE 1912 WITH AN AVERAGE OF 76.1 DEG.
&&
.AVIATION...
LO LVL CAP WILL EXIST THROUGH 8 AM WITH SOME NEAR IFR CONDITIONS BUT
CAP BREAKS SHORTLY AFTER SUNUP AND SKIES W/B PS-SUNNY. ALL AIRPORTS
W/B IN SLGT RISK TODAY WITH THE BEST TIME IN THE AFTERNOON AND
EVENING HOURS. TOPS OF THE HAZE ON TUE WAS 8-9000 FT AND SHUD BE THE
CASE AGAIN TODAY WITH SRNLY WINDS AND NOT QUITE INTO THE TROP AIR
THAT WILL BE SPREADING NORTH TOWARD THE END OF THE WEEKEND.
&&
.HYDROLOGY...
GFS AND ETA AGREE ON TIMING AND STRENGTH OF THE WAVE MOVING
NORTHEAST ALONG THE STATIONARY FRONT WITH LARGE UPPER SUPPORT FROM A
FULL LATITUDE EASTERN TROUGH, WHICH TAPS RICH TROPICAL MOISTURE.
LATER THURSDAY NIGHT AND FRIDAY APPEAR TO BE THE TIME FOR
SIGNIFICANT HEAVY RAIN...PERHAPS 1 TO 3 INCHES ON AVERAGE. WE WILL
ISSUE A HYDROLOGIC OUTLOOK ESFPHI WITH THIS PACKAGE TO ADDRESS THESE
CONCERNS, WHICH SLOSH OVER (PUN INTENDED) INTO THE LONG RANGE. WE
WILL ALSO MENTION THAT MORE HEAVY RAIN IS POSSIBLE OVER THE WEEKEND,
AND INCLUDE THAT IN THE HAZARDOUS WEATHER OUTLOOK FOR GOOD MEASURE
AS WELL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND
DE ANZ450>455.
&&
SHORT TERM/LONG TERM.../
AVIATION...EBERWINE
MARINE...EBERWINE
HYDROLOGY.../HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT WED AUG 11 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-120845- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 445 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR OUR AREA TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND EVENING... AND SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL, WITH LOCALIZED HEAVY RAIN, AND AN ISOLATED TORNADO POSSIBLE. IN ADDITION, THERE IS A MODERATE RISK OF RIP CURRENTS FOR TODAY. .DAYS TWO THROUGH SEVEN... MORE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THURSDAY AND SOME MAY BE SEVERE, ESPECIALLY OVER DELAWARE, THE NORTHEAST MARYLAND SHORE, SOUTHERN NEW JERSEY, AND EXTREME SOUTHEASTERN PENNSYLVANIA. THERE IS ALSO A CONCERN FOR HEAVY AND PROLONGED RAIN THURSDAY NIGHT AND FRIDAY ASSOCIATED WITH TROPICAL MOISTURE...WHICH COULD CAUSE FLOODING. MORE HEAVY RAIN WHICH COULD CAUSE FLOODING IS POSSIBLE LATER SATURDAY INTO SUNDAY, IF THE REMNANTS OF TROPICAL STORM BONNIE MOVE THROUGH THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND AGAIN THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1121 AM EDT WED AUG 11 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-112200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 1121 AM EDT WED AUG 11 2004 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED CHOOSE THE AREA IN A SLIGHT/MODERATE/HIGH RISK OF SEVERE THUNDERSTORMS FOR LATER TODAY. ...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND SOME MAY BECOME SEVERE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR OUR AREA FOR TODAY AND TONIGHT, INCLUDING EASTERN PENNSYLVANIA, NEW JERSEY, THE NORTHEAST MARYLAND SHORE, AND DELAWARE. A COLD FRONT WILL MOVE SLOWLY TO THE COAST FROM EASTERN PENNSYLVANIA TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO FORM IN THE VERY WARM, HUMID, AND UNSTABLE AIRMASS AHEAD OF THE FRONT. THE STORMS ARE ALREADY BEGINNING TO DEVELOP OVER EASTERN PENNSYLVANIA AND WILL SPREAD EAST AND SOUTH DURING THE AFTERNOON AND EVENING. ITS ALSO POSSIBLE THAT SOME THUNDERSTORMS COULD FORM CLOSER TO THE COAST ALONG SEABREEZE BOUNDARIES THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS ARE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS COULD FORM IN LINES AND CLUSTERS. IN ADDITION, DUE TO THE CHANGE OF WIND DIRECTION WITH HEIGHT, AN ISOLATED THUNDERSTORM OR TWO COULD PRODUCE A TORNADO, ESPECIALLY OVER THE LEHIGH VALLEY AND SOUTHERN POCONOS OF EAST-CENTRAL AND NORTHEASTERN PENNSYLVANIA, AS WELL AS OVER NORTHWESTERN NEW JERSEY. ANY OF THE THUNDERSTORMS COULD PRODUCE LOTS OF DANGEROUS LIGHTNING. AND, DUE TO THE INCREASING HUMIDITY OF THE ATMOSPHERE THROUGH A DEEP LAYER, SOME THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME, POSSIBLY AT THE RATE OF ONE OR TWO INCHES IN AN HOUR, CAUSING STREET AND HIGHWAY FLOODING AS WELL AS FLOODING ON SOME SMALL CREEKS AND STREAMS. MOVE INSIDE AT THE FIRST SIGN OF THREATENING WEATHER. THIS COULD BE AN ACTIVE DAY FOR SEVERE WEATHER IN PARTS OF OUR AREA. STAY TUNED TO NOAA WEATHER RADIO, YOUR LOCAL RADIO OR TELEVISION STATIONS OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.WEATHER.GOV/ER/PHI. RPW
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1121 AM EDT WED AUG 11 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-112200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 1121 AM EDT WED AUG 11 2004 CORRECTED ...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND SOME MAY BECOME SEVERE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR OUR AREA FOR TODAY AND TONIGHT, INCLUDING EASTERN PENNSYLVANIA, NEW JERSEY, THE NORTHEAST MARYLAND SHORE, AND DELAWARE. A COLD FRONT WILL MOVE SLOWLY TO THE COAST FROM EASTERN PENNSYLVANIA TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO FORM IN THE VERY WARM, HUMID, AND UNSTABLE AIRMASS AHEAD OF THE FRONT. THE STORMS ARE ALREADY BEGINNING TO DEVELOP OVER EASTERN PENNSYLVANIA AND WILL SPREAD EAST AND SOUTH DURING THE AFTERNOON AND EVENING. ITS ALSO POSSIBLE THAT SOME THUNDERSTORMS COULD FORM CLOSER TO THE COAST ALONG SEABREEZE BOUNDARIES THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS ARE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS COULD FORM IN LINES AND CLUSTERS. IN ADDITION, DUE TO THE CHANGE OF WIND DIRECTION WITH HEIGHT, AN ISOLATED THUNDERSTORM OR TWO COULD PRODUCE A TORNADO, ESPECIALLY OVER THE LEHIGH VALLEY AND SOUTHERN POCONOS OF EAST-CENTRAL AND NORTHEASTERN PENNSYLVANIA, AS WELL AS OVER NORTHWESTERN NEW JERSEY. ANY OF THE THUNDERSTORMS COULD PRODUCE LOTS OF DANGEROUS LIGHTNING. AND, DUE TO THE INCREASING HUMIDITY OF THE ATMOSPHERE THROUGH A DEEP LAYER, SOME THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME, POSSIBLY AT THE RATE OF ONE OR TWO INCHES IN AN HOUR, CAUSING STREET AND HIGHWAY FLOODING AS WELL AS FLOODING ON SOME SMALL CREEKS AND STREAMS. MOVE INSIDE AT THE FIRST SIGN OF THREATENING WEATHER. THIS COULD BE AN ACTIVE DAY FOR SEVERE WEATHER IN PARTS OF OUR AREA. STAY TUNED TO NOAA WEATHER RADIO, YOUR LOCAL RADIO OR TELEVISION STATIONS OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.WEATHER.GOV/ER/PHI. RPW
The Philadelphia radar (KDIX), 89 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421779.